Colorado, 2006

Drought in Colorado, June 1 to 30, 2006

June 1 to 30, 2006 · NWS GJT · 21 events in 21 counties and zones

Below normal precipitation for the month of June following an early departure of the winter snowpack resulted in increased dryness and worsening drought conditions, particularly across southwest Colorado. Water supply and agricultural concerns increased and numerous fire restrictions were put into place.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Below normal precipitation for the month of June following an early departure of the winter snowpack resulted in increased dryness and worsening drought conditions, particularly across southwest Colorado. Water supply and agricultural concerns increased and numerous fire restrictions were put into place. Drought conditions increased to severe across southwest Colorado while moderate drought conditions developed across most of west central and northwest Colorado. For a continuation on this drought situation please see the July 2006 Storm Data publication.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 1:00 PM MST, 11 hours earlier.

Area forecast discussion, May 31, 1:00 PM MST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
200 PM MDT WED MAY 31 2006

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
THE COOL SNAP IS OVER AND WILL SOON BECOME A DISTANT MEMORY.  WARM
RIDGE WILL AGGRESSIVELY BUILD ALONG 110W DURING THE NEXT TWO
DAYS...WITH THE HIGH PRESSURE DOME COVERING THE FOUR CORNER STATES.
H7 TEMPERATURES WILL CLIMB FROM 6C THIS MORNING TO 16C BY FRIDAY
AFTERNOON.  THIS WARMING WILL QUICKLY TRANSLATE TO THE
SURFACE...WITH AFTERNOON TEMPS RANGING FROM THE MID 80S IN THE
HIGHER VALLEYS TO THE MID 90S IN THE LOWER VALLEYS (AROUND 100 IN
THE HOTTER SE UTAH VALLEYS).  WITH SUCH A LARGE DOME OF HIGH
PRESSURE...SUBSIDENCE WILL DOMINATE THROUGH THE SHORT TERM PERIOD
WITH WIDESPREAD CLEAR CONDITIONS.  DIURNAL WIND CIRCULATIONS THAT
HAVE BEEN DISRUPTED DURING THE PAST COUPLE OF DAYS WILL RETURN TO
NORMAL TONIGHT.

BY FRIDAY AFTERNOON...WITH A DEEP LAYER OF A DRY ADIABATIC LAPSE
RATE...EXPECT SOME AFTERNOON CONVECTION TO FORM OVER THE HIGHEST
MOUNTAINS AND RIDGETOPS.  THE ONLY AREA WHERE MODELS INDICATE ANY
HINT OF CONVECTIVE POTENTIAL IS OVER THE SAN JUAN MOUNTAINS.  THE
NAM12 GOES AS FAR AS SHOWING LIGHT RAINFALL OVER THE SAN JUAN
MOUNTAINS AROUND PAGOSA SPRINGS AND WOLF CREEK PASS ON THURSDAY AND
FRIDAY AFTERNOON.  WITH CURRENT DEW POINTS IN THE SINGLE DIGITS AND
TEENS (BUT MODIFYING TO THE 20S AND 30S BY FRIDAY)...THE NAM12
OVERDOES THE CONVECTIVE PRECIPITATION.  BUT THE TREND OF AFTERNOON
CONVECTION BENEATH THE STRONG HIGH CORE IS CORRECT...AND TYPICAL FOR
THIS TIME OF YEAR.

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
ANTICIPATED LARGE-SCALE PATTERN STILL KEEPS AN UPPER LEVEL RIDGE OVER
THE AREA THIS PERIOD. MOST OF THE PAC ENERGY STAYS WELL NORTH OF
US...ALTHOUGH SOME SMALLER WEAKER IMPULSES COULD BRUSH THE NORTH THIS
WEEKEND. DAYTIME TEMPS WILL BE ABOVE NORMAL.

LOW LEVELS SHOULD REMAIN QUITE DRY THROUGH THE WEEKEND...WITH
FORECAST 700 MB DEWPT DEPRESSIONS RUNNING 20-25C. 12Z GFS INDICATES
SOME INCREASED HUMIDITY AT 500 MB SAT AFTN-SUN...HOWEVER. THIS
COMBINED WITH STEEP LAPSE RATES AND POSSIBLE WEAK UPPER WAVES MAY
ALLOW AN ISOLATED DRY THUNDERSTORM OR TWO TO DEVELOP OVER THE MTNS
DURING THE AFTNS...AND DECIDED TO ADD A SLIGHT CHANCE OF DRY
THUNDERSTORMS TO THE WEATHER GRID FOR SAT-SUN. MOISTURE SEEMS TO
GRADUALLY INCREASE NEXT WEEK UNDERNEATH THE RIDGE FOR A SLIGHT CHANCE
OF AFTN T-STORMS MON-WED...FAVORING THE SAN JUAN MTNS.

&&

.HYDROLOGY...
RIVERS...SMALL CREEKS AND STREAMS ACROSS NORTHWEST COLORADO AND
NORTHEAST UTAH WILL CONTINUE TO FALL THROUGH FRIDAY. HOWEVER...THE
HIGHEST LEVEL SNOWPACK WILL BEGIN TO MELT OVER THE NEXT FEW DAYS DUE
TO THE HIGH TEMPERATURES. THIS WILL RESULT IN A SECOND...YET
LESSER...PEAK AROUND MONDAY OR TUESDAY ON A NUMBER OF WATERWAYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/JAD
Hazardous weather outlook, May 31, 5:11 AM MST, 18 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
611 AM MDT WED MAY 31 2006

COZ001>014-017>023-UTZ022>025-027>029-011200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
611 AM MDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS FRIDAY THROUGH
TUESDAY...MAINLY IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Animas River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Lower Yampa River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Drought, San Juan River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5514765, 5514766, 5514767, 5514768, 5514769, 5514770, 5514771, 5514772, 5514773, 5514774, 5514775, 5514776, 5514777, 5514778, 5514779, 5514780, 5514781, 5514782, 5514783, 5514784, 5514785.